I am a 47yr old male. For the last 15 years I've been on Effexor XR (3x75mg), Amitriptyline (3x25mg @ bedtime), and before then on a various amounts of other antidepressants (Prozac, Zoloft, and 2 others that I can not remember) since I was 15 years old.
My concern is that both my short term and long term memory affected, as well as experiencing lost knowledge (ie: could do crosswords... not so good now, been doing bookkeeping all my life.... not so good now, pretty darn good at computers... not so good now. I stand to do something, can't remember what I stood up to do. It takes hours, even days to remember long term memories that others mention to me.
This is extremely disconcerting to me, I feel like I'm fading away, that at this rate, year after year it gets worse. Could I be experiencing early onset Alzheimer's or dementia. What can be done to see what the problem is? Is there a way of testing serotonin levels (can too much serotonin cause these side effects?).
I can't even do simple math in my head anymore.
To be honest, I'm really hoping it's the antidepressants, anything else is just too scarey.
Please, any assistance you can provide would be greatly appreciated, and I thank you for your time and assistance...
Having been on a variety of Ad's etc for 20 + yrs I share your concerns. I blame the meds for my failing memory. whenever I came off them before relapsing my mind cleared & I felt well again.Some of my friends not on meds are almost as forgetful as me ~ but it's my conviction that it's the meds. I need their beneficial effects, so must tolerate the side-effects.Tough, but that's the way it goes. Suggest you chat with Doc/Psych re. Altzheimer's worry. I lose the thread of conversations, often in mid sentence etc. So know how you feel,hang on in there. I cut back my Effexor XR to 75 mg recently, very slow taper off, & it seems to have made no difference. Hope you find a solution to your issues soon. Good luck.
On these tablets we end up worse than we were to start with. The tablets switch off parts of your brain so this will explain your memory loss, and your lack of concentration.
I was on 150 mg's of effexor for nine years and came off cold turkey the GP's fault boy did i suffer but i am so glad now. I am currently weaning off
dolsulipin very very slowly with the help of Cita you can contact them on the web. They help people very slowly wean off and get back to life.
I am no longer a sleeping zombie i laugh cry and feel. I am getting to know Lorraine again it's abit like learning to walk again.
I no longer lie in bed worrying about what ive got to do or spend days in bed. I feel i can cope better it's not 100 per cent but i am getting there.
These tablets can eventually cause Alzheimers.
Take care and Let me know how you get on !!
WOW... thanks for all your responses... they are very much appreciated... I'm now in the process of trying to decide whether to wean off these meds (and the thought of doing that is quite scarey), and my doctor said that only I can decide what I should do; going off the meds may send me back to that awful dark place, or try and adapt to the memory issues - which in a way is kinda like 6 of one and a half dozen of another (which I think means either way, there isn't a good answer....)
I really do appreciate your response, thank you very much....
Sorn69er. It is a welcome relief to see someone aware of long term effects.
Long term use can make depression more treatment resistant when you relapse. Can cause tardive dyskinea, tardive dysphoria.
I am 47 days prozac free after 10 years and it is tough. I made the mistake of thinking withdrawal was relapse, which is why alot of people become dependent on SSRIs. SSRIs have defintitely been linked to symptoms of parkinsonism. Look up SSRI induced parkinsonism.
The problem i found is how insidious the side effects of SSRIs can be, and i believe at some point they started making my condition worse and more treatment resistant.
Peter Breggin calls it MEDICATION SPELLBINDING.
You have to put something else in place instead of the meds. You have to improve your coping abilities and keep super busy active and alive !
Part of the problem with the meds is they teach you that you cannot cope alone, that you do not have what it takes to get through rough times.
My experience. I am so med free now, but I worked on it. Hypnosis and medication and total acceptance of when I'm down and a huge switch in attitude, taking responsibility for my life, my moods .... lots more stuff
I am 100 percent back !
And don't doubt me, i was so so ill. I had to take the medication, high doses with mood stabilizers to boost anti depressant effect, just in order to hold down water i was so depressed. Life is good again !
Hi You remind me of myself I am 43 i was on 150mg'sof effexor for ten years and i got very tablet sick i used to be an alcohol counsellor so i did have a brain.I used tolie in bedworrying about all i had to do days in bed i couldn't function. Then my Dr sent meintowithdrawal i was put on citalopram and became illi went back to the Dr's and he said i should change to dolsulipin which is a tri-cyclic i was so ill i couldn't function for 3/4 months.
So i joined Cita they help people get off anti-depressants and tranquillisers i owe them everything they have helped me on my journey to become drug free.Dr's bring us off the meds far too quick Cita doit very very slowly as it is a chemicamaddiction and part of your brain has been switched off for however long.In your case you are on 2 meds so this is probably 2 areas of the brain i was so shocked when i learn't of this !!
You have to stay strong if you decide towean off meds Cita is on the web site and i could help you.It'snot an easy ride i am currently weaning off the dolsulipin and by 30th April 2012 i'll be off them then it's convalescence but it'struly worth the bumpy ride i am changing toa new improved Lorraine it's like re-learning about everything.Paul says in our group it's like putting someone in a wheelchair for however long then you've got to learn to walk again but it is backto the feeling real world and how pricelessis that ?
Take care and keepin Touch !!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.